Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 116, NWS JSJ

November 14, 2003

NWS JSJ issued this flash flood warning at Nov 14, 2003, 5:00 AM CST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2003, 5:00 AM CST (11:00 UTC)
Expired
Nov 15, 2003, 1:00 AM CST
In force
20 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 141135 CCA
FFWSJU
PRC001>013-141500-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
700 AM AST FRI NOV 14 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED AND EXPANDED 

* A FLASH FLOOD WARNING ISSUED EARLIER FOR ALL PUERTO 
  RICO...INCLUDING THE ISLANDS OF VIEQUES AND CULEBRA HAS BEEN 
  EXTENDED 

* UNTIL 1100 AM AST FRIDAY

* AT 650 AM AST...WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS 
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH HEAVY RAIN MOVING 
SLOWLY THE WEST...SOUTH AND NORTH SECTIONS OF PUERTO RICO. SOILS 
ACROSS PUERTO RICO ARE SATURATED AND LESS RAINFALL ACCUMULATIONS ARE 
NEEDED TO PRODUCE FLASH FLOODS. IN ADDITION...ROCK AND MUDSLIDES ARE 
LIKELY OVER AREAS OF STEEP TERRAIN.

THIS A PARTICULARLY DANGEROUS AND LIFE THREATENING SITUATION STAY 
AWAY FROM STREAMS...GUTS AND LOW LYING AREAS PRONE TO FLOODING 
ACROSS THE WARNING AREA. DO NOT RISK THE LIVES OF YOU OR YOUR LOVED 
ONES. TURN AROUND...DONT DROWN

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS 
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. FOLLOW 
INSTRUCTIONS FROM LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

ROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 2:00 AM CST, 3 hours earlier.

Area forecast discussion, Nov 14, 2:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 AM AST THU NOV 14 2003

FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL PUERTO RICO AND
 U.S.VIRGIN ISLANDS TIL 6 PM.
FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALL PUERTO RICO TIL 11 AM.
FLOOD WARNING IN EFFECT FOR ALL U.S. VIRGIN ISLANDS TIL 11 AM.

PREVIOUS RAINFALL DURING THE PAST SEVERAL DAYS HAS SATURATED MOST
SOILS ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS. WATER LEVELS
OF MOST OF THE MAJOR RIVER ACROSS PUERTO RICO HAVE BEEN ABOVE FLOOD
STAGE DURING THE OVERNIGHT HOURS...AT THIS TIME ONLY THE FOLLOWING
RIVERS WERE ABOVE FLOOD STAGE...RIO DE LA PLATA IN TOA BAJA...RIO
GUANAJIBO IN HORMIGUEROS...RIO GRANDE DE MANATI IN MANATI AND RIO
GRANDE DE ARECIBO. ALL RIVERS ARE REACTING RAPIDLY IN ADDITIONAL
RAINFALL. HOWEVER...RAINFALL DIMINISHED IN INTENSITY DURING THE LAST
12 HOURS...EXCEPT ACROSS THE SOUTHWEST...WESTERN INTERIOR AND PONCE
AND VICINITY DURING THE EARLY MORNING HOURS...WHERE STRONG
THUNDERSTORMS PRODUCE TORRENTIAL RAIN BY EARLY MORNING.

MODELS HAVE LOW LEVEL THETA-E RIDGE...STRONG MID LEVEL RISING MOTION
OVER FA THROUGH TONIGHT...THEN SLOWLY DECREASING IN INTENSITY AS
SYSTEM MOVES NORTHEAST AWAY FROM THE LOCAL ISLANDS ON SATURDAY.
HOWEVER...LOW LEVEL MOISTURE WILL CONTINUE HIGH SATURDAY. A FRONTAL
BOUNDARY IS EXPECTED TO INTRUDE TO OUR LOCAL WATERS BRINGING DRIER
AIR MASS AND PUSHING MOST OF THE MOISTURE TO THE NORTHEAST
DISPLACING THE SYSTEM AS WELL. HOWEVER...FRONTAL BOUNDARY MAY COME
BACK AS A WARM FRONT TO BRING LOW LEVEL MOISTURE BACK OVER THE FA
MONDAY THROUGH WEDNESDAY.

MARINE...THE NORTHERN SWELL THAT IS REACHING OUR NORTHERN COAST WILL
CONTINUE TO DECREASE SLOWLY THIS MORNING.

.SJU...
.PR...FFW PRZALL. FFA PRZALL.
.VI...FLW VIZALL. FFA VIZALL.

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 14, 2:52 AM CST, 2 hours 8 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRIDAY NOV 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE MOVING ACROSS PUERTO RICO INCLUDING THE
ISLANDS OF CULEBRA AND VIEQUES. A BROAD SURFACE LOW PRESSURE SYSTEM
JUST OFF THE NORTHEAST COAST OF THE DOMINICAN REPUBLIC WILL CONTINUE
TO DRIFT NORTHEAST ACROSS THE REGION TODAY.  AREAS OF HEAVY RAINFALL
WILL CONTINUE ACROSS MUCH OF THE ISLAND TODAY. THE TERRAIN REMAINS
VERY SATURATED ACROSS PUERTO RICO AND THE ADJACENT ISLANDS.
LANDSLIDES AND OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING WITH THE
THUNDERSTORMS. ALL RIVERS AND TRIBUTARIES ACROSS THE ISLAND REMAIN
ABOVE OR NEAR FLOOD STAGE. THE PROBABILITY FOR CONTINUED FLASH
FLOODING AND RIVER FLOODING WILL REMAIN HIGH...THEREFORE FLASH FLOOD
WATCHES AND WARNINGS WILL REMAIN IN EFFECT THROUGH MOST OF THE DAY
FOR ALL OR PORTIONS OF PUERTO RICO AND ADJACENT ISLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SATURDAY THROUGH THURSDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST ACROSS THE
LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL SLOWLY IMPROVE.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN HOWEVER BE EXPECTED
AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE TO PRODUCE
MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY ACROSS PORTIONS
OF THE ISLAND. URBAN AND SMALL STREAM FLOODING IN ISOLATED AREAS IS
THEREFORE POSSIBLE THROUGH AT LEAST MONDAY. NO HAZARDOUS WEATHER IS
EXPECTED THEREAFTER.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO OCCASIONALLY MOVE ACROSS THESE
ISLANDS. A BROAD SURFACE LOW PRESSURE SYSTEM JUST OFF THE NORTHEAST
COAST OF THE DOMINICAN REPUBLIC WILL CONTINUE TO DRIFT NORTHEAST
ACROSS THE REGION TODAY. AREAS OF HEAVY RAINFALL WILL CONTINUE TO
CROSS MUCH OF THE ISLANDS DURING THE DAY. THE TERRAIN REMAINS VERY
SATURATED ACROSS THE U.S. VIRGIN ISLANDS. LANDSLIDES AND OR ROCK
SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS WELL AS DANGEROUS
CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. ALL GUTS AND
STREAMS ACROSS THE ISLAND REMAIN HIGH OR ABOVE FLOOD STAGE. THE
PROBABILITY FOR CONTINUED FLASH FLOODING AND GUT AND STREAM FLOODING
REMAINS HIGH...THEREFORE FLASH FLOOD WATCHES AND WARNINGS WILL
REMAIN IN EFFECT THROUGH MOST OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.SATURDAY THROUGH THURSDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS GETS LIFTED NORTHEAST ACROSS THE
LOCAL ISLANDS...LOCAL WEATHER CONDITIONS WILL SLOWLY IMPROVE.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN HOWEVER
BE EXPECTED AS SUFFICIENT LOW LEVEL MOISTURE WILL REMAIN IN PLACE TO
PRODUCE MAINLY EARLY MORNING AND AFTERNOON SHOWER ACTIVITY. MINOR
URBAN AND GUT FLOODING IN ISOLATED AREAS IS THEREFORE POSSIBLE
THROUGH AT LEAST MONDAY. NO HAZARDOUS WEATHER IS EXPECTED
THEREAFTER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 6:09 PM CSTFlash Flood WarningJSJ22 hr
Nov 13, 10:50 PM CSTFlash Flood WarningJSJ22 hr
Nov 13, 10:50 PM CSTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.